Texas, 2012High Wind in Texas, December 8 to 9, 2012
December 8 to 9, 2012 · NWS MAF · 6 events in 1 county or zone
Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains. A cold front then moved south through the region and resulted in strong northeast winds in Guadalupe Pass.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains. A cold front then moved south through the region and resulted in strong northeast winds in Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 8, 10:05 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 8, 10:05 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1105 AM CST SAT DEC 8 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS PERSIST AGAIN TODAY AND TONIGHT WITH DRY AIR REMAINING
IN PLACE. WINDS WILL BRIEFLY INCREASE AFTER 19Z TODAY TO AROUND
15G23KTS BUT THEN SUBSIDE AND REMAIN BELOW 10KTS THRU THE NIGHT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Dec 8, 2:20 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 AM CST SAT DEC 8 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
320 AM CST SAT DEC 8 2012 /220 AM MST SAT DEC 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
DRY AND WINDY CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER
CONCERNS THIS AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO PLAINS
AND MUCH OF THE TRANS PECOS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY A STRONG COLD FRONT MOVING THROUGH THE AREA WILL RESULT
IN BLOWING DUST ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND THE
PERMIAN BASIN. HIGH WIND WILL ALSO BE POSSIBLE THROUGH THE
GUADALUPE PASS AND THE HIGHER ELEVATIONS OF THE GUADALUPE
MOUNTAINS SUNDAY NIGHT. EARLY MONDAY MORNING WIND CHILL VALUES OF
5 TO 20 DEGREES WILL BE POSSIBLE ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- December 8, 11:55 AM MST to 7:41 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The Pine Springs Mesonet had several hours of strong west winds of 40-45 mph, and gusts as high as 61 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 8, 12:00 PM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Sustained west winds around 40 mph, and gusts to 59 mph, occurred in the higher elevations of the Guadalupe Mountains for several hours.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 9, 12:00 AM MST to 10:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
Strong winds resumed in the higher elevations of the Guadalupe Mountains early on the 9th. Sustained west/northwest winds of 40-44 mph and gusts as high as 70 mph occurred for several hours.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 9, 12:39 AM MST to 6:27 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Strong west winds continued for several hours early on the 9th at the Pine Springs Mesonet site with sustained speeds of 40-45 mph and gusts as high as 58 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 9, 7:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
West winds gusted to 59 mph in Guadalupe Pass early on the morning of the 9th.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 9, 8:51 PM MST to 9:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
Sustained northeast winds of 40-45 mph occurred for a couple of hours in Guadalupe Pass behind a strong cold front.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419994, 419991, 419992, 419995, 419993, 419996.